Document Detail


Lymphocytic intracellular calcium in a patient with complicated verapamil overdose.
MedLine Citation:
PMID:  10653445     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Overdose with calcium channel blockers (CCBs) may lead to serious complications. CCBs act by blocking calcium entry into the cell, thus lowering intracellular calcium ([Ca2+]i). [Ca2+]i during CCB overdose has not yet been reported. We measured [Ca2+]i in lymphocytes of a patient with acute verapamil overdose with a complex clinical picture. A 59-year-old woman was admitted after a suicidal ingestion of 7200 mg of a sustained-release verapamil preparation. She presented with hypotension, complete atrioventricular block, stupor, hypokalemia, and hyperglycemia. Acute oliguric renal failure, acute pancreatitis, and the adult respiratory distress syndrome further complicated her medical course. Treatment was supportive and she recovered completely. Intracellular calcium ([Ca2+]i) was measured in the patient's lymphocytes using a spectrofluorometer with the calcium-sensitive dye Fura-2-acetoxymethyl ester. Thirty nine hours after the ingestion, [Ca2+]i was low at 52 nM (compared with 80 nM in a healthy control subject). Lymphocytic [Ca2+]i did not respond to stimulation with phytohemagglutinin (PHA). Fourteen days after the verapamil overdose, after the patient had recovered completely, lymphocytic [Ca2+]i was still low at 55 nM. At this time, there was an incomplete response to PHA in the lymphocytes. Three months after the ingestion, [Ca2+]i was normal, with a normal response to PHA. Verapamil overdose may run a complex clinical course, but full recovery is to be hoped for with full supportive care. Cellular intoxication, as reflected by low lymphocytic [Ca2+]i, is prolonged and lags behind the clinical recovery by weeks.
Authors:
Y Ori; A Korzets; M Caneti; T Weinstein; A Chagnac; H Salman; T Malachi; U Gafter
Related Documents :
3912055 - The calcium channel blocker verapamil and cancer chemotherapy.
22352795 - Functional role of t-type calcium channels in tumour growth and progression: prospectiv...
11942695 - Blocker studies of the functional architecture of the nmda receptor channel.
16597165 - Modified-release nifedipine: a review of the use of modified-release formulations in th...
6331075 - Dissociation of phosphorylase a activation and contractile activity in rat portal vein.
2523805 - Characterization of the tetraphenylboron-induced calcium release from skeletal sarcopla...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The American journal of the medical sciences     Volume:  319     ISSN:  0002-9629     ISO Abbreviation:  Am. J. Med. Sci.     Publication Date:  2000 Jan 
Date Detail:
Created Date:  2000-02-10     Completed Date:  2000-02-10     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  0370506     Medline TA:  Am J Med Sci     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  63-7     Citation Subset:  AIM; IM    
Affiliation:
Department of Nephrology, Rabin Medical Center, Petah-Tikva, Tel Aviv, Israel.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Calcium / metabolism*
Calcium Channel Blockers / poisoning*
Female
Humans
Lymphocytes / metabolism*
Middle Aged
Overdose / therapy
Suicide, Attempted
Verapamil / poisoning*
Chemical
Reg. No./Substance:
0/Calcium Channel Blockers; 52-53-9/Verapamil; 7440-70-2/Calcium

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Physiology of renal sodium transport.
Next Document:  Disseminated fat necrosis with asymptomatic pancreatitis: a case report and review of the literature...